Withdrawal of maintenance digoxin from institutionalized elderly.
- B J Liddle
- Postgraduate medical journal
Digoxin monitoring was examined according to 13 criteria in two nursing homes: 1) an intermediate care facility (ICF) with private physicians, and 2) a skilled care (SCF) plus ICF with 3 housestaff physicians from a identify all patients receiving digoxin, 2) evaluate dosage patterns, 3) evaluate monitoring patterns, and 4) detect possible toxic reactions and determine whether management was appropriate. The calculated correct dosage of digoxin in both ICFs. More frequent monitoring of serum creatinine and potassium levels was associated with fewer symptoms of toxicity. Possible toxicity occurred in 46 percent of the SCF and in 68 and 71 percent of patients in the ICFs. Documented toxicity occurred in 18 percent of the SCF patients and in 16 and 10 percent of the ICF patients. Eighty percent of patients who had symptoms of digoxin toxicity were not examined or managed appropriately in the SCF, and 43 and 33 percent in the ICFs. Often standing orders had been assigned for drugs to treat nausea, vomiting or diarrhea. A number of possible drug interactions with digoxin were discovered. The participation of the pharmacist in nursing home care is discussed.